Discussions that mention valium

Inner Ear Disorders board


Hi Subs,
Please forgive me for dropping in on this post with a rather unrelated question, but since you have become the inner ear disorder "consultant" for so many of us, I knew I had to ask your perspective on my current concern, and this seemed like the right opportunity!

I've asked you before about your take on the low dose benzos, and you have, in the past, put my mind greatly at ease regarding their usage. Now, that I'm a little further into it, I have a few more questions.

Though I would obviously much prefer to not take the 2 mg. valium at all due to the highly-broadcasted concerns (compensation-hindrance, addictiveness, etc.), I guess I have to weigh the quality of life issue with all of that, right?

Drs. Solomon and Shepard state,"There is no role for chronic treatment of dizziness or vertigo with meclizine, scopolamine, or other antihistamine or anticholinergic medications. These are appropriately used acutely in the first days to a week after a vestibular crisis, and on a daily basis when significant nausea or spontaneous spells of vertigo are expected. Patients may wish to keep some on hand as "security," but habitual use of these agents generally is not helpful and may be counterproductive to the central compensation process." (italics mine) (Though this paragraph doesn't make specific reference to the benzodiazepines, I wonder if these drs. would include klonepin or valium in their list of meds that should not be used for chronic dizziness.)

Then, Dr. Hain (and others) say, "low doses of valium (2 mg.) can be quite effective." I am experiencing that, indeed, the 2 mg. valium can really help me facilitate my busy life, but I find that I continue to battle that internal, "You should not be taking this" voice! As I continue to try to maintain my ever-increasing busy schedule at far less than 100%, I can honestly say that it would just be easier to take the valium every single day. (My rx says every 6-8 hours, which would be just fine with me!) As of now, I'm trying to hold out and save it for the really bad days... but when I have classes and appointments that I need to keep, I just can't afford to have to worry about how I'm going to be doing vestibularly.

I guess the conflict I deal with every day is this: Am I just prolonging my recovery by masking the symptoms with the valium? Am I heading towards a dependency upon it? (Frankly, at this point, I need to be able to fully function, and am really tempted to not be too concerned about that aspect of it. So what if I have to take it for the rest of my life?)

I've been out walking in the hills as often as I can (sometimes a little hard to do it daily with my schedule, but at least 3-4x a week), I'm doing my VOR and gaze stablization exercises.... but then wonder if I should even bother on the days I take the vallium - is the medication is negating the effect of the VRT? I could go on and on with the thoughts I've entertained about all of this... but I won't!

If you have a chance, I'd surely appreciate your insight and perspective... I have so many other people's problems at work to be dealing with at this point in time, that I'd really like to give my own a rest!!!!!

Thanks so much -
Robin
Hi Robin

I was wondering how u were doing.

Some thoughts/comments

First---not sure either Dr Shepard or Hain---would--define---u as having--- Chronic Dizziness---now

Second---I would tend to lean more in the direction of Dr Hain's expertise/experience/background when it comes to this item---seems to have a lot more strength & depth and a wider perspective in this area---I suspect---his, the facility's & Northwestern research interests are broader and deeper---with more resources committed to both research and clinical---a guess---but the way their writings etc...strike me

...."wonder if I should even bother on the days I take the vallium - is the medication is negating the effect of the VRT?"....

Don't think its that precise--and suspect---for each of us---even if it were---the answers---would be different---think---all vrt---helps---it gives the brain a shot--at compensation

..."Am I just prolonging my recovery by masking the symptoms with the valium?"....

---I see it---(imperfectly I'm sure to medical types)--like this---

If I know I have to get from point "A" to "B" using a certain road defined and engineered by others

---at 100mph---I get there fast

---at a slower speed---I still get there

for each person there is a fit---and most---are innately smart and wise enough to chose the one---that will--work for them

--with both choices u get there but---as--- "Frank" said "my way"

---its "benign" so its the road not the speed

......"Am I heading towards a dependency upon it?".....

Don't know---dependency---perhaps---but way to early---to go there---remains to be seen---what taking the Rx at the prescribed dosage---gets u

----as for in addiction---doubt it---different animal

..."(Frankly, at this point, I need to be able to fully function, and am really tempted to not be too concerned about that aspect of it. So what if I have to take it for the rest of my life?)"....

Its a choice---u get fully informed---do the trade-offs---prepare the back-up plan---and make the choice---

---if does not go well---u---shift to the back-up

---but u--stay on the road to point "B"

Not likely u'll fail to compensate--Robin.

:cool: